Advertisement

CNS Toxicity Associated with Intraventricular Injection of Cefazolin

  • John P. Manzella
  • Ronald L. Paul
  • Ivan Butler

Abstract

In patients who do not have complete removal of an infected ventricular shunt, intraventricular and intravenous treatment with antibiotics for up to 3 weeks results in a cure rate ranging from 30% to 93%. Antibiotics that have been used via the intraventricular route include nafcillin, methicillin, gentamicin, cephalothin, cefazolin, and vancomycin. One group has recommended intraventricular cefazolin for the treatment of infected shunts caused by susceptible Gram-positive pathogens. Toxicity from intraventricular therapy is rare. We described three patients who experienced central nervous system toxicity secondary to intraventricular therapy with cefazolin. Manifestations of the CNS toxicity included tremulousness, supraventricular tachycardia, incontinence of stool and urine, and severe headache associated with nausea and vomiting. All three patients recovered uneventfully. We were able to find only one other reported case of toxicity related to an intraventricular cephalosporin (cephalothin) in which two patients developed generalized seizures. The frequency of adverse reactions to intraventricular cefazolin cannot be determined since the three patients reported by us represent our total experience with its use. Based on this experience it is recommended that cefazolin not be used with intraventricular therapy in the treatment of shunt infections. (J Neurosurg 68: 970–971, 1988)

Key words

Hydrocephalus Infection Cefazolin Ventricular shunt Intraventricular drug delivery 

Copyright information

© Springer-Verlag Berlin Heidelberg 1990

Authors and Affiliations

  • John P. Manzella
    • 1
  • Ronald L. Paul
    • 1
  • Ivan Butler
    • 1
  1. 1.Division of Infectious Diseases, Department of Medicine, and Division of Neurosurgery, Department of SurgeryYork HospitalYorkUSA

Personalised recommendations